This information is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment.
First Aid for Diabetic Emergency: High Blood Sugar (Hyperglycemia)
High blood sugar emergencies, including diabetic ketoacidosis (DKA) and hyperosmolar hyperglycemic state (HHS), require prompt recognition and medical intervention. This guide outlines how to safely assist someone experiencing dangerously elevated blood glucose levels. Learn the critical steps to evaluate symptoms, provide hydration, and determine when emergency services must be called.
Quick Summary
Check blood glucose and ketones immediately, provide water if the person is alert, and call emergency services if they experience confusion, vomiting, or breathing difficulties.
Important Medical Disclaimer
This guide is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always consult with qualified healthcare providers for medical concerns.
Step-by-Step Guide
Recognize Warning Signs of Severe Hyperglycemia
Evaluate the individual for symptoms indicating critically high blood sugar or diabetic ketoacidosis (DKA). Classic signs include extreme thirst, dry mouth, frequent urination, nausea, vomiting, abdominal pain, and extreme fatigue. Look also for distinctive signs such as a fruity or acetone odor on the breath and rapid, deep breathing (Kussmaul breathing).
Check Blood Glucose and Ketones
If a glucometer is available, assist the person with checking their capillary blood sugar right away. A reading consistently above 240 mg/dL (13.3 mmol/L) indicates a need for caution. If the person has type 1 diabetes and test strips are available, check their urine or blood for ketones immediately.
Important: Never guess blood sugar levels based on symptoms alone, as severe hypoglycemia (low blood sugar) can sometimes present with overlapping neurological symptoms.
Follow the Patient's Action Plan for Insulin
If the individual is conscious, fully alert, and able to swallow, ask if they have a physician-prescribed correction dose or sick-day plan. Help them access their prescribed rapid-acting insulin and supplies so they can administer their calculated correction dose. Only administer insulin yourself if you are officially trained and authorized to do so according to their medical directives.
Important: Do not administer insulin if the blood sugar level is unknown, if the person is confused or unresponsive, or without clear medical instructions, as incorrect dosing can cause fatal hypoglycemia.
Encourage Hydration with Sugar-Free Fluids
Offer the person plain water or zero-calorie, caffeine-free fluids to help replace fluids lost through excessive urination and assist the kidneys in flushing out excess glucose. Encourage small, frequent sips rather than large gulps, especially if they feel nauseated. Never offer fruit juices, regular sodas, sports drinks, or food containing carbohydrates.
Important: Never attempt to give fluids or food to anyone who is vomiting, drowsy, disoriented, or unconscious, as this creates a severe risk of choking and aspiration.
Call Emergency Services (911 or Local EMS)
Call emergency medical services immediately if blood sugar remains critically elevated, moderate-to-high ketones are present, or the person cannot keep fluids down due to persistent vomiting. Emergency care is also urgently required if the individual displays confusion, slurred speech, rapid panting, or lethargy. Inform the dispatcher that the patient is having a diabetic emergency with suspected ketoacidosis or hyperosmolar state.
Important: DKA and HHS are life-threatening medical emergencies that require intravenous fluids, electrolytes, and hospital-based insulin therapy; do not delay calling 911.
Position and Monitor While Awaiting Help
Keep the person calm, comfortable, and resting. If their level of consciousness declines or if they feel severely nauseated, place them in the recovery position on their side with the top knee bent and airway tilted open to prevent airway obstruction. Continually monitor their breathing, pulse, and mental alertness until medical responders arrive on the scene.
Frequently Asked Questions
How do I tell the difference between high and low blood sugar in an emergency?
Can I give an unconscious person insulin?
What is the difference between DKA and HHS?
Can high blood sugar cause a coma?
Sources & References
- 1
- 2
- 3
- 4
Click any link to access the full source. PubMed Central (PMC) links provide free full-text access.
This content is for general informational and educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always seek the guidance of a qualified healthcare provider with any questions you have about a medical condition, and never disregard professional medical advice or delay seeking it because of something you read here.
If you think you may have a medical emergency, call your local emergency number or go to the nearest emergency department immediately.
Medically reviewed by WellAlly Editorial Team Last reviewed October 19, 2026. · Read our editorial policy